Virginia, 2009

Hail and Damaging Wind in Virginia, June 26, 2009

June 26, 2009 · NWS AKQ · 5 events in 1 county or zone

Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 26, 1:28 PM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Jun 26, 1:28 PM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
228 PM EDT FRI JUN 26 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA THIS EVENING AND
OVERNIGHT...THEN OFF THE COAST SATURDAY MORNING. HIGH PRESSURE
WILL BUILD BACK IN FROM THE NORTH SATURDAY AFTERNOON. ANOTHER
FRONT WILL AFFECT THE REGION LATE SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LOCAL RADARS STILL QUIET EARLY THIS AFTN. FRONT IS CURRENTLY
LOCATED OVER WESTERN PA DOWN THROUGH SE OH. BUT MOST ACTIVITY IS
LOCATED ALONG NORTHERN PORTIONS OF THE FRONT IN N PA AND NY. A
WEAK CONVERGENCE BNDRY LOCATED IN EASTERN HALF OF NC HAS SPARKED
SOME CONVECTION...AND THIS COULD BE THE FIRST ACTIVITY TO AFFECT
OUR CWA THIS AFTN AS IT DRIFTS/DVLPS NORTHWARD. THE RUC SEEMS TO
HAVE A GOOD HANDLE ON THIS FEATURE AND HAVE BUMPED UP POPS EARLY
FOR OUR NC/SE VA COUNTIES. A FEW OF THE STORMS THAT DEVELOP NEAR
THIS FEATURE MAY PRODUCE SOME GUSTY WINDS AND HEAVY RAINFALL. SLOW
STORM MOTION WILL MEAN THAT WE NEED TO MONITOR RAINFALL AMOUNTS
CAREFULLY.

ALL OF THE MODELS SEEM TO BE OVERDOING THE PRECIP ALONG SOUTHERN
PORTIONS OF THE FRONT THIS AFTN. LITTLE TO NO ACTIVITY CURRENTLY
BEING SEEN IN SE OH/WV. WV IMAGERY INDICATES THAT MOISTURE IS THE
LIMITING FACTOR...AND THE BETTER DIFFLUENCE ALOFT WILL REMAIN UP
IN NORTHERN VA...SO THEREFORE HAVE KEPT POPS IN THE LOWER-END
CHANCE CAT FOR TONIGHT. THE FRONT MVS INTO OUR FAR WESTERN
COUNTIES AROUND MIDNIGHT AND TO THE COAST AROUND 5-8AM. THE GFS
HAS BEEN A LOT SLOWER THAN THE NAM AND WENT WITH A SLOWER SOLN
BASED ON CURRENT TRENDS. WITH TIMING MORE IN THE LATE
EVNG/OVERNIGHT HRS...SVR THREAT WILL BE LIMITED...AND MAINLY
CONFINED TO OUR NORTHERN COUNTIES. DUE TO FREEZING LVL BEING
RATHER HIGH...THE MAIN THREAT FROM STORMS WILL BE DAMAGING WINDS
AND HEAVY RAINFALL.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
MAY SEE A FEW LEFTOVER SHRA IN OUR SE COUNTIES SAT MORNING...THEN
NW LOW LVL FLOW DRIES THE AREA OUT BY MID-MORNING. EXPECT ANOTHER
WARM DAY WITH HIGHS MAINLY INTO THE UPR 80S TO LWR 90S. WILL KEEP
A 20% CHC FOR SHWRS/TSTMS IN SE VA/NE NC THRU THE AFTN SINCE THE
UPR JET WILL BE SLOW TO SLIDE OFF TO THE EAST.

WEAK RIDGE OVER THE MID ATLANTIC REGION EARLY SUNDAY THEN PUSHES
OFFSHORE AND ALLOWS A WEAK FRONT TO SLIP THROUGH SUN EVNG.
LIMITED MOISTURE WITH THIS SYSTEM...SO POPS REMAIN CAPPED AROUND
30% FOR NOW. WITH LIGHT SYNOPTIC FLOW...EXPECT A COOLER DAY OVER
THE EASTERN ZONES AS ONSHORE FLOW DEVELOPS...HIGHS MID/UPR
80S...AROUND 90S FOR INTERIOR VA.

MONDAY LOOKS DRY WITH FRNTL BNDRY TO THE SOUTH AND WEAK RIDGE OVER
THE MID ATLANTIC. DOWNSLOPING FLOW WILL KEEP DEW PTS IN THE MID
60S AND TEMPS WILL BE JUST A DEGREE TO TWO BLO SUNDAYS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A STALLED OUT FRONTAL BOUNDARY WILL REMAIN FAIRLY STATIONARY ACROSS
THE SRN PLAINS INTO THE CAROLINAS MID-LATE WK. MEANWHILE...A
STRENGTHENING UPR LVL LOW (AND ASSCD TROF) OVER THE GRT LKS/OH
VLY WILL SLOWLY PROGRESS EASTWARD INTO THE MID-LATE STAGES OF NEXT
WK. A SERIES OF SHRTWVS WILL RIDE E-NE ALONG AFOREMENTIONED BOUNDARY
AND INTERACT/PHASE INTO UPR LVL SYSTEM. MDLS DIFFER ON TIMING OF
THESE SHRTWVS BUT MAINLY LOOKING AT HIT OR MISS SHRA/TSRA TO DVLP AT
TIMES ON MID-LATE WK (MAINLY TWRDS PEAK HEATING HRS). GFS MORE
ROBUST WITH TRYING TO BRING SOME COOLER AIR TO THE RGN WED/THU BUT
THINK IT IS A LITTLE OVERDONE WITH ITS TEMP FCST AND LEANED MORE
TWRDS ECMWF SOLN. IF THERE IS ENOUGH CLOUDS INFILTRATING FROM THE NW
I COULD EASILY SEE TEMPS A TAD COOLER (ESP NNW) BUT PLAYING MIDDLE
OF THE ROAD FOR NOW.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SATELLITE SHOWS BAND OF CIRRUS OVER THE TAF SITES WHICH WILL MOVE
E AND DISSIPATE DURING THE AFTN. COLD FRONT IN NW PA AND CTRL OH
WILL MOVE INTO SE VA BY EARLY MORNING. SCT TS WILL DEVELOP OVER THE
MTNS AND ALONG LEESIDE TROUGH AND SPREAD E/SE DURING THE LATE AFTN
AND EARLY EVNG. TEMPERATURES ARE CLOSE TO CONVECTIVE READINGS AND
INITIATION EXPECTED SHORTLY AFT 18Z. AREAS TO WATCH WILL BE THE NE
CORNER OF NC (MOST UNSTABLE AREA) AND N AND W OF RIC BEHIND THE
CIRRUS BAND AND CLOSER TO TROUGH. TS SHOULD CONTINUE WELL INTO THE
EVNG AS THE FRONT APPROACHES OVERNIGHT.

SOME FOG MAY DEVELOP OVERNIGHT PARTICULARLY IN AREAS WHERE RAIN
OCCURS. AT THIS TIME...INCL THE TYPICAL IFR/LIFR AT SBY. ALSO INCL 5
MI AT PHF AND RIC. MOST OF THE MOISTURE AND TS POTENTIAL MOVES OFF
TO THE SE FOR SAT AND KEPT SKIES MOSTLY CLEAR AFT LATE MORNING.

SEVERAL WEAK FRONTAL SYSTEMS/AREAS OF LOW PRES WILL THEN MOVE THRU
THE REGION SAT THRU TUE. EXPECT ISLD...MAINLY AFTN AND EVENG
SHRAS/TS EACH DAY...OTW PREDOMINANTLY VFR CONDS THRU AT LEAST EARLY
NEXT WEEK.

&&

.MARINE...
ADDED GUSTS TO NEAR 25 KT THIS AFTN/EVE FROM VA/NC BORDER AND SOUTH
AS WINDS INCREASING OUT OF THE SSW FROM THE OREGON INLET. ALTHOUGH WE
HAVE 25 KT GUSTS IN THE WRDG...THINK IT WILL ONLY OCCUR FOR A FEW
HOURS AND LIMITED ENOUGH TO NOT INCLUDE AN SCA HEADLINE AT THIS TIME.

SCT TSTMS WILL BE POSSIBLE OVER THE WATERS THIS AFTN/EVENG AS THE
FRONT APPROACHES. WINDS BECOME W THEN NW LATE TONIGHT FOLLOWING
FROPA. AFTER THAT...FLOW WILL BE PREDOMINANTLY SOUTHERLY AS SEVERAL
WEAK FRONTS MOVE THRU THE REGION. ATTM...WINDS/SEAS BOTH LOOK TO
REMAIN BLO SCA CRITERIA THRU THE EXTENDED FCST PERIOD.

AS FOR RIP CURRENTS...MODERATE RISK EXPECTED TO CONTINUE THRU AT
LEAST THIS EVENING. BUOY OBSERVATIONS/SPECTRAL DENSITY PLOTS
INDICATE A DOMINATING 2 TO 3 FT E/SE SWELL (9 TO 10 SECONDS) ACROSS
THE NEARSHORE MID ATLANTIC WATERS. THIS LINGERING LONG PERIOD SWELL
COMBINED WITH HIGH ASTRONOMICAL TIDES (DECREASING BY TOMORROW) WILL
RESULT IN AN ELEVATED THREAT OF RIP CURRENTS. SEE PRODUCT WBCSRFAKQ
FOR MORE DETAILS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...JYM
NEAR TERM...JYM
SHORT TERM...JYM/LKB
LONG TERM...CCW
AVIATION...LSA
MARINE...CCW
Hazardous weather outlook, Jun 26, 4:21 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 PM EDT FRI JUN 26 2009

NCZ012>016-030>032-VAZ048-049-060>074-079>094-096-097-272130-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
521 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS
MAY PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-NCZ017-102-VAZ095-098-100-272130-
MARYLAND BEACHES-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-NORTHAMPTON VA-
521 PM EDT FRI JUN 26 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE
EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW
OF THE STORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-VAZ075>078-272130-
DORCHESTER-WICOMICO-SOMERSET-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-
521 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
INTO PORTIONS OF TONIGHT. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN WAKEFIELD.

MDZ024-VAZ099-272130-
INLAND WORCESTER-ACCOMACK-
521 PM EDT FRI JUN 26 2009

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW
OF THE STORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-272130-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
521 PM EDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW OF THE STORMS
MAY PRODUCE STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WAMSLEY

In the hours before

Special weather statement, Jun 26, 1:36 PM EST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
236 PM EDT FRI JUN 26 2009

NCZ031-261930-
CHOWAN NC-
236 PM EDT FRI JUN 26 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHERN CHOWAN COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EDENTON...MOVING SOUTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SAINT JOHNS AT 245 PM EDT...SAINT
JOHNS AT 250 PM EDT...SOMERSET AT 300 PM EDT...DRUMMOND POINT AT 310
PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

WAMSLEY
Special weather statement, Jun 26, 1:48 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT FRI JUN 26 2009

NCZ015-016-032-261945-
CAMDEN NC-PASQUOTANK NC-PERQUIMANS NC-
248 PM EDT FRI JUN 26 2009

...STRONG THUNDERSTORM MOVING TO THE EAST SOUTHEAST...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELIZABETH CITY...MOVING EAST
SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
WEEKSVILLE...AND...WHITEHALL SHORES AT 255 PM EDT...TAYLORS BEACH AT
300 PM EDT...FROG ISLAND AT 305 PM EDT...GLEN COVE...AND...OLD TRAP
AT 310 PM EDT...TEXAS...AND...GOOSE CREEK AT 315 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

WAMSLEY
Special weather statement, Jun 26, 4:55 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT FRI JUN 26 2009

NCZ015>017-032-262300-
CAMDEN NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
555 PM EDT FRI JUN 26 2009

...A CLUSTER OF STRONG THUNDERSTORMS MOVING TO THE EAST...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS FROM SOUTH MILLS TO 14 MILES SOUTH
OF HOBBS LANDING...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR   ELIZABETH CITY AROUND 600 PM EDT...
  HOBBS LANDING AROUND 605 PM EDT...
  WEEKSVILLE AROUND 615 PM EDT...
  CURRITUCK AROUND 655 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL IN THE PATH OF THESE STORMS.
PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

WAMSLEY
Special weather statement, Jun 26, 6:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
758 PM EDT FRI JUN 26 2009

VAZ048-049-060>062-069-270115-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN VA-PRINCE
EDWARD VA-
758 PM EDT FRI JUN 26 2009

...A CLUSTER OF STRONG THUNDERSTORM MOVING TO THE SOUTHEAST...

AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 8 MILES NORTH OF LOUISA TO 5 MILES
SOUTHEAST OF BENT CREEK...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   SHORES AROUND 805 PM EDT...  LOUISA
AROUND 810 PM EDT...
  DIXIE AROUND 815 PM EDT...
  MINERAL AROUND 820 PM EDT...
  YANCEYVILLE AROUND 825 PM EDT...
  CUCKOO AROUND 830 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL IN THE PATH OF THESE STORMS.
PONDING OF WATER ON ROADWAYS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

WAMSLEY

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Louisa

When
June 26, 7:15 PM EST
Where
Louisa County, Blue Ridge Shrs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.100, -78.030

Nickel size hail was reported.

Hail, Louisa

When
June 26, 7:15 PM EST
Where
Louisa County, 2.8 mi WNW of Blue Ridge Shrs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.110, -78.080

Penny size hail was reported.

Hail, Louisa

When
June 26, 7:30 PM EST
Where
Louisa County, 0.88 mi SE of Louisa
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -77.990

Quarter size hail was reported along East Main Street.

Hail, Louisa

When
June 26, 7:40 PM EST
Where
Louisa County, 4.41 mi W of Cuckoo
Measured
1 in hail
Reported by
Public
Coordinates
37.940, -77.980

Quarter size hail was reported between Louisa and Yanceyville.

Thunderstorm Wind, Louisa

When
June 26, 10:05 PM EST
Where
Louisa County, 0.69 mi N of Wares Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.090, -77.880

Several trees were downed near Lake Anna along Route 719 or Days Bridge Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185330, 185332, 185333, 185335, 185336.